Announcement

Announcement Module
Collapse
No announcement yet.

The Danger of Pharmaceuticals

Page Title Module
Move Remove Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • The Danger of Pharmaceuticals

    Adrienne Carmack, MD, explores the research behind why pharmaceuticals may not be as safe for everyone as we believe on The Attached Family online magazine at http://theattachedfamily.com/membersonly/?p=2508. Login information is available in the Members-only section of the Forum.

    In April 2005, Rani Jamieson gave birth to a healthy baby boy, Tariq. She was given Tylenol #3, a medication containing acetaminophen and codeine, for postpartum pain. She took two pills twice a day, less than the prescribed amount, and cut this dose in half two days later after experiencing fatigue and constipation. She was told it was safe to take this medication while breastfeeding, and did so. On his 13th day of life, Tariq died.

  • #2
    Just wanted to comment on this from my own experience.

    I have a spinal condition that means I need to take significant quantities of opiate painkillers (morphine equivalent of 60mg a day) that are far stronger than Tylenol - codeine, Tramadol and Lamotrigine (which is an anti-epileptic that works well for nerve pain).

    Before becoming pregnant I consulted neo-natal specialists, ob/gyno, pain specialists, anaesthetists etc and they all advised me that it was safe to go ahead and become pregnant.

    I decreased the lamotrigine for the first 14 weeks as there have been some studies that link it to cleft palate, but otherwise remained on my usual dosages.

    My daughter was born opiate dependant but we were expecting this and the hospital had the NICU on hand to help with this and she was never in any distress as she was automatically put on oral morphine and the dose gradually reduced over the week we were there till she was med-free. The hospital also gave us our own room so it could be kept quiet for us, we co-slept and she was in my arms 24/7 and my husband was given a bed in my room so that we could be together for the week.

    I have now breastfed for 17 months and still do. My daughter is alert, active and well ahead with all her milestones. The quantity of opiates that pass into breastmilk is not that great - in the case of Tramadol it is 0.1% of the maternal dose which is next to nothing.

    I would hazard a guess that either the mother was one of those rare people whose bodies can convert codeine into morphine extremely rapidly or that there was something wrong with the baby or both.

    Very sad case, but in general opiates are some of the safest meds when it comes to both pregnancy and breastfeeding.

    Comment

    Working...
    X